California, 2005

Flash Flood in California, August 3, 2005

August 3, 2005 · NWS SGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 3, 1:30 PM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 3, 1:30 PM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT WED AUG 3 2005

.SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THURSDAY THROUGH THE WEEKEND. A SHALLOW
MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST
IN THE NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES INTO THE
AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

OUTFLOW FROM AZ CAUSED A FEW THUNDERSTORMS IN THE ERN PART OF OUR
CWFA THIS MORNING BUT THEY DISSIPATED BY LATE MORNING. THUNDERSTORMS
REDEVELOPED OVER THE MOUNTAINS THIS AFTERNOON. LOW CLOUDS AND LOCAL
FOG WERE INTO MOST COASTAL AREAS AND WRN INLAND SAN VALLEYS THIS
MORNING. STRATUS REMAINS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING
HAD A MODERATELY STRONG INVERSION BASED NEAR 1200 FT AND SHOWED MID
LEVEL MOISTURE IN ELY FLOW. THE PW WAS 1.12 INCHES...A LITTLE LESS
THAN THE LAST COUPLE OF DAYS. HOWEVER...SATELLITE INDICATES HIGHER
PW E OF THE MOUNTAINS.

THE MID LEVEL MOISTURE WILL INCREASE THU THROUGH SAT FOR MORE
WIDESPREAD AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.
THERE WILL BE A SMALLER CHANCE OF THUNDERSTORMS CONTINUING THROUGH
THE NIGHTS. ELY FLOW WILL ALSO INCREASE THROUGH THE MID LEVELS AND
THIS COULD CAUSE A FEW STORMS TO DRIFT W OF THE MOUNTAINS INTO THE
INLAND VALLEYS EACH DAY. THE MARINE LAYER WILL SHRINK AS THE HI
BUILDS OVER THE SW AND DUE TO THE INCREASING MONSOONAL FLOW. EXPECT
WARMING IN THE COASTAL AREAS. RELATIVELY MINOR TEMP CHANGES
INLAND...ALTHOUGH THE EXACT DISTRIBUTION OF CLOUD COVER AND RH WILL
HAVE THE MOST IMPACT ON LOCAL TEMPS.

LONGER RANGE PROGS INDICATE THE ELY FLOW ALOFT WEAKENING SUN AND
TURNING MORE SLY THROUGH THE MIDDLE OF NEXT WEEK. THIS SHOULD KEEP
MOST THUNDERSTORMS CONFINED TO THE MOUNTAINS AND DESERTS.
OTHERWISE...NOT MUCH CHANGE.

&&

.AVIATION...THUNDERSTORMS WILL END BY SUNSET IN THE MTNS AND
DESERTS. LESS STRATUS ALONG THE COAST TO START WITH AND CIGS WILL
MOVE ASHORE A LITTLE LATER THIS EVE. THE MARINE LAYER IS EXPECTED TO
GO MORE SHALLOW TONIGHT AS WELL AND THAT WILL MEAN COASTAL CLOUD
COVERAGE MORE CONFINED TO THE COAST WITH LOWER BASES...TOPS AND
VISBYS...AND EARLIER CLEARING THU MORNING. TSTORMS EXPECTED THU
AFTERNOON IN THE MTNS AND DESERTS WITH EVEN A SMALL POSSIBILITY WEST
OF THE MTNS.

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...SEE LAXHWOSGX.

&&

PUBLIC...ATKIN
AVIATION...MM
Hazardous weather outlook, Aug 3, 3:00 PM PST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT WED AUG 3 2005

.INCREASING MOISTURE AND EASTERLY FLOW ALOFT ARE EXPECTED TO CAUSE
MORE WIDESPREAD CONVECTION IN THE MOUNTAINS AND DESERTS THURSDAY
THROUGH FRIDAY. THERE WILL BE AN INCREASED THREAT OF THUNDERSTORMS
WITH DANGEROUS LIGHTNING AND LOCALLY HEAVY RAIN OVER THE MOUNTAINS
AND DESERTS...EXTENDING INTO THE VALLEYS. THE THREAT FOR NIGHTTIME
AND MORNING THUNDERSTORMS WILL INCREASE AS WELL.

CAZ055-056-058-041100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 PM PDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... REMAINDER OF TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WITH AREAS OF HEAVY RAIN AND LOCAL FLASH
FLOODING ARE POSSIBLE THIS EVENING. ISOLATED SEVERE THUNDERSTORMS
WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

...HIGH FLASH FLOOD POTENTIAL RATING THURSDAY AND FRIDAY...

THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY TO DEVELOP...MAINLY IN THE
AFTERNOONS AND EVENINGS. ISOLATED SEVERE THUNDERSTORMS WITH LARGE
HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
THURSDAY.

CAZ060-061-062-041100-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... REMAINDER OF TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WITH FLASH FLOODING ARE POSSIBLE THIS
EVENING. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG
WINDS IN EXCESS OF 60 MPH ARE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH FRIDAY.

...HIGH FLASH FLOOD POTENTIAL RATING THURSDAY AND FRIDAY...

THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY TO DEVELOP...MAINLY IN THE
AFTERNOONS AND EVENINGS. ISOLATED SEVERE THUNDERSTORMS WITH LARGE
HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

SATURDAY THROUGH TUESDAY... OCCASIONAL SHOWERS AND THUNDERSTORMS
LIKELY TO CONTINUE WITH DANGEROUS LIGHTNING AND LOCAL FLASH FLOODING
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
THURSDAY.

CAZ042-043-048-050-041100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-230 PM
SAN DIEGO COUNTY VALLEYS-
400 PM PDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTS AND VALLEYS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... REMAINDER OF TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS WITH DANGEROUS LIGHTNING...
LOCALLY HEAVY RAIN...HAIL AND STRONG...GUSTY WINDS.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

JAD

In the hours before

Local storm report, Aug 3, 1:53 PM PST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
253 PM PDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLASH FLOOD      10 N YUCCA VALLEY       34.26N 116.43W
08/03/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            FLOODING ON HIGHWAY 247 BETWEEN YUCCA AND APPLE VALLEYS.
            FLOODING CAUSED BY SEVERE THUNDERSTORM WHICH HAD MARBLE
            SIZED HAIL AND STRONG WIND GUSTS AND VERY HEAVY SHOWERS
            AND FREQUENT LIGHTNING.

&&

SWASON

The radar

The San Diego radar (KNKX), 60 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
August 3, 4:15 PM PST to 4:54 PM PST
Where
San Diego County, 15 mi SE of Julian
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.933, -116.400

A thunderstorm caused a mudslide at Sunrise Highway and SR79.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473763.